Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 149, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2003, 6:04 PM EDT for Carroll County, Maryland. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2003, 6:04 PM EDT (22:04 UTC)
- Expired
- Jul 12, 2003, 7:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Carroll County, MD
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 12, 3:15 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EDT SAT JUL 12 2003 .EARLY PERIODS... S/WV...ALTHO WKNG...PROGGED BY MM5/RGEM TO SLIDE THRU CWFA THIS EVNG. QUITE A BIT OF CONVECTION IN OHIO VLY ATTM. ALTHO IT WL BE ON THE WANE W/ LOSS OF DIURNAL HTG...STILL SHUD BE A LTL CROSSING THE HILLS. AREA FVRBLY SITUATED IN RRQ OF UPR JET. DONT THINK ACTVTY WL LAST MUCH PAST MIDNGT. DIGGING IMPULSE SWINGING THRU BASE OF TROF TO PASS S OF AREA TMRW. RGEM DEPICT JUICY QPF POISED JST SE OF CWFA. PRVS FCST LEFT INTACT. AMS TO THE NW SHUD BE DRIER/MORE STBL W/ BLDG SFC HIPRES. W/ NO MOS TO COMPARE AGAINST...NOT WILLING TO MAKE WHOLESCALE CHGS TO TEMP FCST. HWVR...SINCE DECENT CAA BHND S/WV TNGT...DID SHAVE A CPL DEG OFF CRRNT MAXT GRID FOR TMRW. MM5 SFC TEMP PLOT UP TO 5 DEG F COOLER 18Z TMRW THAN 18Z TDA. THIS EDIT LIKELY TO HV NO IMPACT UPON WORDED ZFP. HTS LONG TERM(SUN NGT-SAT)... UPPER PATTERN GENERALLY REMAINS UNCHANGED THROUGH THE EXTENDED WITH RIDGE WEST AND TROUGH EAST. WEAK SHORT WAVE MOVING ACROSS THE RAREA ON MONDAY WARRANT CHANCE POPS ACROSS THE BOARD. MIDLEVEL FLOW FLATTER TUESDAY. AIRMASS ALSO A LITTLE DRIER ON TUESDAY...SO EXPECTED ONLY ISOLATED CONVECTION. ANOTHER COLD FRONT WILL APPROACH THE AREA BY MID WEEK. SLGT CHANCE POPS WARRANTED WEDNESDAY...AS MOISTURE WILL BE LIMITED. BY THURSDAY...MOISTURE LEVELS IMPROVES SO WILL CARRY A CHANCE POPS FOR THURSDAY THROUGH SATURDAY. CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 12, 12:30 PM EDT, 5 hours 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-131030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 PM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE POTOMAC HIGHLANDS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY IN WESTERN MARYLAND AND EASTERN WEST VIRGINIA LATER TODAY. HTS
In the hours before
Special weather statement, Jul 12, 12:27 PM EDT, 5 hours 37 minutes before
MDZ002-003-VAZ021-WVZ048>052-054-055-122215- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1227 PM EDT SAT JUL 12 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE POTOMAC HIGHLANDS. AN UPPER LEVEL DISTURBANCE IN THE OHIO VALLEY HAS RESULTED IN THUNDERSTORMS ACROSS WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA LATE THIS MORNING. THESE THUNDERSTORMS WILL MOVE TO THE EAST THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH BY SUNSET. LARGE HAIL...GREATER THAN THREE-QUARTERS OF AN INCH...WILL BE THE PRIMARY THREAT...ALTHOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. SKYWARN ACTIVATION MAY BECOME NECESSARY LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HTS
Special weather statement, Jul 12, 4:06 PM EDT, 1 hour 58 minutes before
MDZ002-003-WVZ048>051-055-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT SAT JUL 12 2003 AT 4:06 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF WOODLAND...MOVING EAST...SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA VALE...LONACONING...WESTERNPORT...BAYARD...BERKELEY SPRINGS...FORT ASHBY...KEYSER WILL BE AFFECTED BY THIS STORM THROUGH 5:00 PM. THERE IS ALSO ANOTHER STORM EAST OF MORGANTOWN....WHICH WILL AFFECT MAINLY MINERAL COUNTY AND POSSIBLE SOUTHERN ALLEGANY COUNTY AROUND 5:00 PM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. ROGOWSKI
Special weather statement, Jul 12, 4:40 PM EDT, 1 hour 24 minutes before
MDZ002-003-VAZ028-WVZ049>053-122145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA...HAS BEEN RECEIVING NUMEROUS REPORTS OF HALF INCH SIZE HAIL WITH SEVERAL THUNDERSTORMS THAT ARE OCCURRING IN THE FROSTBURG AND CUMBERLAND AREAS. WE WILL CONTINUE TO MONITOR THESE STORMS...AND RESIDENTS SHOULD REMAIN ALERT IN CASE A STORM BECOMES SEVERE AND WARNINGS ARE ISSUED. WE APPRECIATE THE INFORMATION COMING IN FROM OUR SPOTTERS. THE SCATTERED THUNDERSTORMS WILL CONTINUE TO TRAVEL A CORRIDOR FROM NEAR CUMBERLAND...EAST TO THE MARTINSBURG...AND HAGERSTOWN AREA THROUGH 6:00 PM. ROGOWSKI
Special weather statement, Jul 12, 5:03 PM EDT, 1 hour 1 minute before
DCZ001-MDZ009>011-013-014-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 PM EDT SAT JUL 12 2003 AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KENSINGTON...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BETHESDA...BROOKLYN PARK...CALVERTON...CHEVY CHASE...COLESVILLE...COLLEGE PARK...FORT MEADE...GLEN BURNIE...GREENBELT...HILLANDALE...LANGLEY PARK...LAUREL...ODENTON...PUMPHREY...ROCKVILLE...SEVERNA PARK...TAKOMA PARK AND WHITE OAK WILL BE AFFECTED BY THIS STORM THROUGH 6:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:00 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 60 min |
| Jul 12, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 60 min |
| Jul 12, 7:27 PM EDT | Special Marine Warning | LWX | 33 min | |
| Jul 12, 7:30 PM EDT | Special Marine Warning | LWX | 60 min | |
| Jul 12, 7:57 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 63 min |
| Jul 12, 5:30 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 60 min |
| Jul 12, 6:33 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 57 min |
| Jul 12, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 65 min |
| Jul 12, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 52 min |
| Jul 12, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 65 min |
| Jul 12, 6:17 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 58 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.